March 8, 2001
Question from Newport, Minnesota, USA:
I am 25 years old, have had diabetes for nearly 10 years, take two shots a day, and I have had very good control, most of the time. Lately however, my afternoon blood sugars have been extremely high and my evening blood sugars are very low. I have been in close contact with my doctor (an internist) about these problems, and I have been researching it also. I would like to go on three shots a day, but he thinks it is unnecessary at this point. Should I ask for a second opinion? This has been going on for two months and I am losing patience. Please help. What do you suggest that I do?
As a general rule, I think three shots per day is safer. Primarily, this is a safety feature. If you take your evening NPH before supper, it peaks in the middle of the night when you are most vulnerable. You may also want to consider using a rapid-acting insulin analog like Humalog at supper so that sugars are not so low before going to bed. The Humalog lasts only four hours in your system. If high sugars before supper and the afternoon continue, you could also use Humalog with lunch. Don’t be restricted by what worked in the past. If you are having problems with your diabetes, you have to be your own advocate.
[Editor’s comment: I think it would be wise for you to seek a referral to a diabetes team. to help in choosing an appropriate treatment that matches your lifestyle and improves your control. There are several multiple daily injection options, or, perhaps, an insulin pump might meet your needs.
For more information about insulin pumps, visit the: MiniMed, Disetronic, and Animas web sites. Also see: Is pumping for you?.